Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 24 , ISSUE 8 ( August, 2020 ) > List of Articles

LETTER TO THE EDITOR

Hyperkalemic Cardiac Arrest in a Patient with Diabetic Ketoacidosis

Jayasree Nambiar

Keywords : Cardiac arrest, Diabetes, Diabetic ketoacidosis, Hyperkalemia, Insulin, Urinary tract infection

Citation Information : Nambiar J. Hyperkalemic Cardiac Arrest in a Patient with Diabetic Ketoacidosis. Indian J Crit Care Med 2020; 24 (8):737-738.

DOI: 10.5005/jp-journals-10071-23526

License: CC BY-NC 4.0

Published Online: 21-09-2020

Copyright Statement:  Copyright © 2020; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Aim: To highlight the occurrence of cardiac arrest due to hyperkalemia in diabetic ketoacidosis (DKA). Background: Diabetic ketoacidosis is a commonly encountered condition. These patients can have normal or mildly elevated levels of potassium. Our patient had severe hyperkalemia due to DKA resulting in cardiac arrest. Her high potassium diet and use of angiotensin receptor blocker along with acute kidney injury (AKI) would have also contributed to hyperkalemia. Case description: A 58-year-old female, known case of diabetes mellitus on insulin therapy and hypertension on telmisartan, presented with nausea, vomiting, and abdominal pain. She was diagnosed to have DKA with AKI precipitated by missed insulin and urinary tract infection. She was also on high potassium diet. Her electrocardiogram showed sinus bradycardia with prolonged QRS interval. Her potassium levels were elevated. She soon went into asystole and cardiac arrest and was resuscitated. Diabetic ketoacidosis protocols were followed along with antibiotics, and the patient improved. Conclusion: Severe hyperkalemia in DKA is uncommon, and this hyperkalemia resulting in cardiac arrest is an unreported scenario. Potassium correction along with DKA management protocol forms the mainstay of treatment. Clinical significance: Mild to moderate elevation in serum potassium occurs frequently in DKA. However, severe hyperkalemia is uncommon and is likely to be the result of insulin deficiency, acidosis, hyperosmolality, severe dehydration, and renal potassium retention. Such elevated level of potassium requires urgent correction in order to prevent cardiac arrest.


  1. Powers AC. Diabetes mellitus: management and therapies. In: Kasper F, Hauser L, Jameson L, ed. Harrison's principles of internal medicine. 19th ed., McGraw Hill education, pp. 2417–2420.
  2. Adrogue HJ, Lederer ED, Suki WN, Eknoyan G. Determinants of plasma potassium levels in diabetic ketoacidosis. Medicine 1986;65(3): 163–172. DOI: 10.1097/00005792-198605000-00004.
  3. Mount DB. Fluid and electrolyte disturbances. In: Kasper F, Hauser L, Jameson L, ed. Harrison's Principles of Internal Medicine. 19th ed., McGraw Hill education, pp. 308–312.
  4. Yamada H, Funazaki S, Kakei M, Hara K, Ishikawa SE. Diabetic ketoacidosis producing extreme hyperkalemia in a patient with type I diabetes on hemodialysis. Endocrinol Diabetes Metab Case Rep 2017;2017:17-0068. DOI: 10.1530/EDM-17-0068.
  5. Carrizales-Sepúlveda EF, Del Cueto-Aguilera ÁN, Jiménez-Castillo RA, et al. pseudomyocardial infarction in a patient with severe diabetic ketoacidosis and mild hyperkalemia. Case Rep Cardiol 2019;2019:4063670. DOI: 10.1155/2019/4063670.
  6. Bellazzini MA, Meyer T. Pseudo-myocardial infarction in diabetic ketoacidosis with hyperkalemia. J Emerg Med 2010;39(4):139–141. DOI: 10.1016/j.jemermed.2007.04.024.
  7. Ziakas A, Basagiannis C, Stiliadis I. Pseudoinfarction pattern in a patient with hyperkalemia, diabetic ketoacidosis and normal coronary vessels: a case report. J Med Case Rep 2010;4:115. DOI: 10.1186/1752-1947-4-115.
  8. Wray J, Yoo MJ, Bridwell RE, Tannenbaum L, Henderson J. ST-segment elevation in the setting of diabetic ketoacidosis: is it acute coronary syndrome? Cureus 2020;12(3):e7409. DOI: 10.7759/cureus.7409.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.